Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
chloelauraa

Questions For Post Accutane Users

Recommended Posts

Hello! So, I am not in any way trying to get anyones backs up, I am just merely trying to gain as much information on accutane as I can.

I'm considering taking it as my acne has a (more often than not) severe effect on my mood and I am completely sick and tired of it. Every spot leaves a red mark and my cheeks are pretty much engulfed in them, and if I wasn't on antibiotics I would probably be scarring by now, so....

A few questions. I just want to know if there are any correlations between these things and long term effects. Please don't misunderstand - I am not blaming anyone if they have had adverse effects but I just want to see if there's a link and try and do everything I can to avoid them, if I do end up taking it.

If you wouldn't mind, please write if you suffered adverse/didn't suffer effects after taking the drug first?

So:

Dosage/months?

Did you moisturize/use eye drops on the drug? Do you have long term fragile/dry/sensitive skin after being off the drug for a while?

Did you have an injury before the drug (muscular etc.)? Did it reoccur after healing after being on accutane?

Have blood tests/levels monitored? Were they high/abnormal whilst on it but the derm said it was okay to continue?

Did you take supplements whilst on accutane?

Were you on antibiotics beforehand? If so for how long? Did you suffer a bad initial breakout if you were on antibiotics beforehand?

I think that's about it.... again, please understand I'm not trying to blame anyone/patronize, I just want as much information as I can beforehand to minimize risks. Thank you so much if you take the time to answer these questions!!!

Share this post


Link to post
Share on other sites

Hey!

I was on antibiotics and my acne wasn't all that bad either. Only cysts on my chin and my back was really bad. Doseage all depends on your weight and the duration of your course depends on your weight related to your doseage. You want to by the end of your course to have taken 120-150 mg for every kilogram you weigh. For example I weigh about 67 kg so I am on 6 months; 40 mg for the first 2 and 60 mg for the last 2 and that puts me at about 140 mg/kg after my final course.

I also did not experience dry eyes. I wear contacts all day everyday with no problems. My skin is a little more fragile, but I honestly probably wouldn't have noticed if I wasn't aware it was a side affect. I had very minor back pain my first month, but none since. I work out, lift weight, etc with no pain. I currently take fish oil and a B complex vitamin. I had almost no initial breakout, but I think this was because I had been on a topical retinoid for about a year and a half prior to my course so I had already purged.

I, like you, was on antibiotics for almost 2 years with a lot of success actually, but acne causes me a lot of anxiety, so I wanted to be done forever. I have had no problems thus far on my course. I even drink a decent amount on it and still have not had side affects (although I d not reccomend it). Talk with your doctor and see what you think. If precautions are taken, with the care of a good derm, it is a safe drug and HIGHLY affective.

Share this post


Link to post
Share on other sites

Hi, thanks for replying! That was helpful :)

I'm just a bit concerned if taking antibiotics pretty much RIGHT before accutane could somehow cause long term effects, I read someone had the same thought in the 'Repairing the long term damage from accutane' thread.....argh I need to stop scaring myself!! I just want to be prepared I guess!

Thanks again though! Anyone else?

Share this post


Link to post
Share on other sites

You see more bad things on this site about accutane, because people are more likely to report something bad than good so don't let them scare you. Trust your dermatologist and reliable writings by professionals. All drugs have side affects.... but overall accutane is considered by many professionals to be a safe drug and thousands of people take it every year with no problems at all.

Also, if you are on a tetracyline antibiotic (doxy, mino, etc) you will need to stop taking the antibiotic for 10 days before starting accutane. These taken together can cuase some pretty nasty things that you don't want. Your doctor will know about this. If you are on a sulfa antibiotic like bactrim, your good to go.

Antibiotics and accutane work very differently and even affect your body very differently, so I wouldn't let your history of antibiotics make you feel as if you cannot take accutane safely.

Hope this helps!

Share this post


Link to post
Share on other sites

Hi! I was in 60mg/5-6 months for both my courses.

I did have an IB but not horrendous

I didn't take antibiotics though and i don't recommend taking them unless absolutely necessary - it's just another drug that your body has to process and accutane is already hard enough.

I moisturized and i did it alot - eye drops, not so much.

On my current course i am taking:

fish oil

digestive enzymes

zinc (until i run out)

probiotics

All my blood work on previous courses have been normal - we'll see how this course goes.Good Luck with your decison

Share this post


Link to post
Share on other sites

Hey!

I was on 30mg for three months, and then 40mg for two months. I moisturised a lot and I think this really helped with my skin, it didn't get *too* dry when I was on it and it's fine now. It does get red very easily but then again I've always had very sensitive skin.

I don't want to scare you but I did develop tinnitus, dry eyes and joint pains when taking it, so if I could go back, I wouldn't take it again, even though I really really hated having acne.

Having said that, I have other ear problems so I think the tinnitus was probably caused by those. The joint pains are also getting better I think, after almost five months of being off the accutane, so hoping they'll go away altogether at some point. I was unlucky, I know at least five or six people who've taken it and had no problems other than dry skin and lips.

My blood work was always normal, that was never a problem.

I was on antibiotics before, but stopped them about six months before the accutane as they stopped working for me.

Share this post


Link to post
Share on other sites

Thanks guys! i'm pretty sure I'll be going on it next week or the week after. Nervous but I am just so sick of this. I go to a music performance uni - getting up in front of people to sing is hard enough without having acne!! I'm just a bit worried about my knees, I have flat feet and as a result of this my knees kinda cave inwards and can ache from time to time. If I take a good joint supplement like fish oil and do some light exercise, should I be okay? I guess there's no way of really knowing but....you know, haha.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×